Lake Huron, 2022

Marine Thunderstorm Winds in Lake Huron, July 20, 2022

July 20, 2022 · NWS DTX · 3 events in 3 counties and zones

Thunderstorms moving through Saginaw Bay and southern Lake Huron produced winds near 50 knots.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Thunderstorms moving through Saginaw Bay and southern Lake Huron produced winds near 50 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 20, 11:16 AM EST, 2 hours 7 minutes earlier.

Area forecast discussion, Jul 20, 11:16 AM EST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
1216 PM EDT Wed Jul 20 2022

.AVIATION...

A cold front, associated with a strong upper low over the northern
Great Lakes, will track across Southeast Michigan between 18Z and
22Z today. This front will focus an area of lift which will provide
the development of thunderstorms across the area within an
environment characterized by moderate to high instability.
Prefrontal convergence is likely to result in initial convective
development out ahead of the main cold front. The thunderstorms are
expected to mainly develop overhead across Se MI. They will then
strengthen and increase in coverage as they move east across Se Mi
and into Ontario late this afternoon and evening. Wind fields will
turn more westerly with the passage of the surface cold front or
organized line of convection this evening. There will be some
degree of post frontal drying. However model soundings and upstream
conditions suggest at least scattered low end VFR cloud bases into
tonight.

For DTW...Thunderstorms are forecast to develop early this
afternoon. Through 18Z, the favored development will be across the
northern portion of the airspace, with convection expected to
develop overhead or just west of metro airport between 19Z and 21Z
then move east. Convection is forecast to quickly develop into a
line as it moves across the metro airspace. There will be a wind
shift to the west with the passage of the front or mature
thunderstorm line late this afternoon. Wind gusts within this
westerly flow may approach 25 knots.

.DTW THRESHOLD PROBABILITIES...

* Moderate in thunderstorms this afternoon.

* Low in west winds exceeding crosswind thresholds this evening.

&&

.PREV DISCUSSION...
Issued at 931 AM EDT Wed Jul 20 2022

UPDATE...

Seasonably strong upper level low tracking through the Upper
Peninsula of Michigan this morning. Steep mid level (7-7.5 C/M from
700-500 MB) tracking through southeast Michigan able to generate
scattered showers/possible thunderstorms this morning. Water vapor
imagery shows mid level dry slot overspreading the cwa late this
morning/early this afternoon. Mid level lapse rates will become weak
this afternoon, AOB 5 C/KM, as 500 MB temps actually seen rising
sightly late in the day. The 500 MB low/cold pool is rather compact
and should be weakening as it tracks through the northern Great
Lakes. None-the-less, there still will be decent height falls
extending south into the northern Ohio Valley. With sufficient low
level (sfc-850 MB) moisture and daytime heating (maxes around 90
degrees) leading to a good deal of instability (MLcapes 2500-3000
J/KG), the low level convergence with the front should be able to
trigger at least scattered thunderstorms, with numerous activity
across far eastern areas. Favorable combination of 35-45 knot
effective shear and previously mentioned instability to support
organized/discrete supercells initially trending to broken line.
This general theme is supported by bulk of CAMS. Pockets of 0-1 KM
Bulk shear values aoa 20 knots will pose an isolated tornado threat,
especially toward the marine layer/far eastern areas where winds
will be slightly backed. Main window of activity looks to be 2-6 PM.
The progressive nature of cells should help limit severity of flood
potential despite PW values aoa 1.75 inches, but urban locations
will likely experience some minor flooding impacts with the
torrential rainfall underneath the severe cells.

Will be launching a special 17Z DTX sounding to access the early
afternoon environment.

PREV DISCUSSION...
Issued at 341 AM EDT Wed Jul 20 2022

DISCUSSION...

Low pressure continues to advance into the upper Great Lakes today
eventually driving a cold front across southern lower MI late
afternoon-evening offering our next shot of wider spread rainfall.
Strengthening southwesterly winds this morning advects the richer
theta-e plume over IL/IN into SE MI resulting in dewpoints rising
into the low to mid 70s. Scattered shower activity currently seen
moving into central MI marks the leading edge this richer moisture
plume-this activity works across SE MI between 08-12Z this morning.
Lack of any significant forcing combined with warm mid-levels (00Z
DTX sounding shows 9-10C at 700mb) expected to lead to a decaying
band of showers for much of the area. Weaker capping over the
northern half of the CWA could allow activity to survive as it moves
across the area however no noteworthy impacts expected aside for a
brief light shower.

Overnight satellite and surface obs depicted a convergence feature
in advance of the actual surface front over eastern WI (now over
Lake Michigan) following not far behind the leading edge of
moisture. Feature is progged to cross SE MI between 12-18Z which
also corresponds with the onset of vorticity advection into southern
lower MI. Forecast soundings are depicting sufficient cap erosion,
particularly over areas north of M-59, by late morning to midday
allowing for scattered shower development. A few thunderstorms
possible as SBCAPE would be around or slightly above 1000 J/kg by
this timeframe, and with bulk shear between 30-40kts, these storms
would have the potential to be strong to borderline severe. Main
point of uncertainty is how this affects convective initiation
potential along the front itself late afternoon into the evening.
Timing looks to be early enough to allow for fairly quick
temperature recovery over the course of the afternoon to allow
SBCAPE to reach 2000-2500 J/kg by late afternoon. Frontal position
by this point would be east of I-75/US-23 limiting storm chances to
the eastern half of the CWA. This is the primary severe window with
unidirectional shear profiles favoring discrete cells growing
upscale to linear storm modes. All hazards are possible during the
discrete phase before turning into a primary wind threat as mode
turns linear. While locally heavy rainfall is possible under any
thunderstorm given PWATs around 2", progressive west to east storm
motions should prevent prolonged periods over one location limiting
overall flooding danger aside from typical urban or low lying areas.
Worth noting any delay in convective initiation from aforementioned
scenario to later into the evening pushes storm chances further east
towards Canada limiting both storm coverage and severe potential for
SE MI.

Front clears the region by late evening (roughly 00Z) ending any
further rain chances. Main effect post fropa with be a dip in
humidity as dewpoints drop into the mid to low 60s tonight and
Thursday. Temperatures only trend slightly cooler Thursday (upper
80s) as shortwave ridging tracks into the area maintaining the
warmer airmass overhead. Zonal upper flow sets up for the remainder
of the week and upcoming weekend supporting a series of shortwaves
to track into the central Great Lakes leading to a generally
unsettled and hot pattern.

MARINE...

A cold front approaches from the west this morning and will bring a
increasing south wind. Wind gusts will be reaching 25 knots by mid
morning with occasional near 30kt gust possible in the afternoon
over the Saginaw Bay. As a result, small craft advisories have been
issued through this evening. Strong to severe thunderstorms will be
possible along this front affecting mainly southeastern portions of
Lake Huron to Lake Erie during the early afternoon. Post frontal
southwest to west winds will arrive Wednesday evening and decrease
into Thursday. Low confidence with regards to shower and
thunderstorm chances during the late week period. The weekend will
carry the greater potential for active.

HYDROLOGY...

Scattered to numerous thunderstorms are expected this afternoon and
evening as a cold front moves into SE Michigan. The storms will be
capable of localized heavy rainfall but will also be moving west to
east at near 40mph which will help reduce the potential for
flooding. Rainfall totals will average 0.25 to 0.5 inch with
isolated totals near 1 inch possible. Minor street flooding in prone
areas is the primary hazard until activity exits the area by late
evening.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...Small Craft Advisory until 10 PM EDT this evening for LHZ421-422.

Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

AVIATION.....SC
UPDATE.......SF
DISCUSSION...KDK
MARINE.......AA/KDK
HYDROLOGY....BT/KDK

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Jul 20, 9:00 AM EST, 4 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
1000 AM EDT Wed Jul 20 2022

MIZ055-062-063-069-070-075-076-082-083-211400-
Sanilac-Lapeer-St. Clair-Oakland-Macomb-Washtenaw-Wayne-Lenawee-
Monroe-
1000 AM EDT Wed Jul 20 2022

This hazardous weather outlook is for much of southeast Michigan.

.DAY ONE...Today and Tonight

Hot and humid airmass in place today will allow heat indices to reach
into the upper 90s. A cold front tracking through during the peak
heating of the day is expected to trigger scattered to numerous
thunderstorms between 2-6 PM. These storms will have to potential to
be severe, producing wind gusts of 60-70 MPH, golf ball size hail,
torrential rainfall, and an isolated tornado threat. Storm motion
is projected west to east near 40 mph. Thunderstorm activity will
push east of the area by early evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Heat and humidity returns for Saturday, with expected heat indices
in the mid to upper 90s.

Periodic thunderstorm chances return Friday night and through the
Weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

MIZ047>049-053-054-060-061-068-211400-
Midland-Bay-Huron-Saginaw-Tuscola-Shiawassee-Genesee-Livingston-
1000 AM EDT Wed Jul 20 2022

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms in the Tri Cities area with
storms more likely toward the Thumb region and the Flint metro area
southward this afternoon. There is a marginal risk of storms reaching
severe intensity with damaging wind gusts in excess of 60 mph and
large hail (golf ball size) being the primary hazard. An isolated
tornado is also possible. The primary time window for storms is from
1 PM to 6 PM. Storm motion is projected west to east near 40 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Heat and humidity returns for Saturday, with expected heat indices
in the mid to upper 90s.

Periodic thunderstorm chances return Friday night and through the
Weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-211400-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
1000 AM EDT Wed Jul 20 2022

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms are likely this afternoon
and early evening over the Central Great lakes. These storms may be
severe producing damaging winds and large hail, along with isolated
waterspouts. The primary time window for storms is from 2 PM to 8
PM. Storm motion is projected west to east near 40 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Periodic thunderstorm chances return Friday night and through the
Weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

SF

The radar

The Detroit radar (KDTX), 140 km away, was scanning. The volume nearest the first event began at 18:24 UTC.

Open the radar archive at this moment

Event by event

3 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay

When
July 20, 1:23 PM EST
Where
Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay forecast zone, 1.47 mi NNW of Caseville
Measured
49 kt (56 mph) measured gust
Reported by
C-MAN Station
Coordinates
43.948, -83.286

Marine Thunderstorm Wind, Port Austin to Harbor Beach Mi

When
July 20, 2:12 PM EST
Where
Port Austin to Harbor Beach Mi forecast zone, 0.26 mi SW of Harbor Beach
Measured
39 kt (45 mph) measured gust
Reported by
C-MAN Station
Coordinates
43.847, -82.643

Marine Thunderstorm Wind, Port Sanilac to Port Huron Mi

When
July 20, 2:54 PM EST
Where
Port Sanilac to Port Huron Mi forecast zone, 0.43 mi ESE of Lexington
Measured
36 kt (41 mph) measured gust
Reported by
C-MAN Station
Coordinates
43.267, -82.523

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2022Every state in 2022This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1044642, 1044644, 1044643.